Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 310, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 9, 2016, 7:31 PM MDT for Harding County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2016, 7:31 PM MDT (01:31 UTC)
- Expired
- Aug 9, 2016, 8:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Harding County, SD
The radar
The Rapid City radar (KUDX), 194 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:45 PM MDT | HAIL 1.75 | 6 E Ludlow, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:16 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2188 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
461
WUUS53 KUNR 100131
SVRUNR
SDC063-100200-
/O.NEW.KUNR.SV.W.0310.160810T0131Z-160810T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT TUE AUG 9 2016
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARDING COUNTY IN NORTHWESTERN SOUTH DAKOTA...
* UNTIL 800 PM MDT
* AT 731 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF LUDLOW...OR 16 MILES NORTHEAST OF BUFFALO...MOVING NORTH AT 55
MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
LUDLOW...RALPH AND NORTH CAVE HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 10340 4594 10295 4560 10317 4564 10344
4595 10345
TIME...MOT...LOC 0131Z 191DEG 50KT 4573 10328
HAIL...1.75IN
WIND...<50MPH
$$
CALDERON1 follow-up statement
885
WWUS53 KUNR 100144
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT TUE AUG 9 2016
SDC063-100200-
/O.CON.KUNR.SV.W.0310.000000T0000Z-160810T0200Z/
HARDING SD-
744 PM MDT TUE AUG 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN HARDING COUNTY...
AT 744 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
LUDLOW...OR 23 MILES SOUTH OF BOWMAN...MOVING NORTH AT 45 MPH.
HAZARD...TWO INCH HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
LUDLOW AND RALPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4572 10309 4577 10341 4594 10340 4594 10295
TIME...MOT...LOC 0144Z 193DEG 40KT 4586 10323
HAIL...2.00IN
WIND...<50MPH
$$
CALDERONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:30 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 9, 5:30 PM MDT, 2 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 530 PM MDT TUE AUG 9 2016 .SHORT TERM...(This Evening Through Wednesday Night) Issued at 123 PM MDT Tue Aug 9 2016 Upper low across Pac NW continues to slide eastward into the nrn Rockies. Upper flow across the nrn Plains is increasing from the SW as the upper low approaches with embedded shortwaves across WY. Surface low now across WY will slide N/NE as it strengthens within the divergent flow. Southerly flow across wrn SD will strengthen ahead of the surface low advecting in moist air over cntrl SD. Dewpoints across SCntrl SD are in the low 70s and are sliding northwestward into NW SD where dewpoints are currently in the 50s. SW flow across ne WY will increase with a dryline pushing through Campbell County and nearing the wrn BH. Satellite/Radar showing convective activity slowly developing over the last hour or two. Models continue to show strong instability especially across the BH and eastward with MLCape in the 2000-3500 J/kg range. Effective bulk shear of 30-50kt will result in strong to severe storms this afternoon and evening. Large hail and damaging winds are the main threats. Cant even rule out a tornado later this evening. Storms are expected to initiate across portions of ne WY and the BH this afternoon...then shift east through the evening. Quieter weather is then expected through the overnight hours into Wed morning. Surface low pressure will cross the wrn Dakotas Wed morning...then cntrl SD through the afternoon. Cooler and drier air will push into the region on the backside of the low. Max temps will reach the upper 80s across ne WY and nw SD...while temps reaching near 100 are expected across sw/scntrl SD. Could see isolated storms developing across western parts of the CWA during the day...but better chances will be across scntrl SD Wed afternoon/evening ahead of the frontal boundary. Strong instability along the boundary could bring us strong to severe storms. .LONG TERM...(Thursday Through Tuesday) Issued at 123 PM MDT Tue Aug 9 2016 A long wave trough will slowly cross the northern plains from Thursday to Saturday creating daily chances of mainly afternoon and evening thunderstorms through Saturday. Temperatures will be slightly cooler than average. Upper ridge building over the wrn CONUS will then build ewd over the forecast area beginning Sunday into early next week. This will allow hot temps to return along with limited chances for pcpn. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 529 PM MDT Tue Aug 9 2016 Scattered strong to severe thunderstorms will move across western South Dakota this evening with strong winds and large hail. Otherwise, VFR conditions expected through Wednesday afternoon.. && .FIRE WEATHER... Issued At 123 PM MDT Tue Aug 9 2016 A very dry and hot airmass exits over much of northeastern WY today. Relative humidities will drop to 10 to 15 percent across much of the northeast WY plains. Winds will become south to southwest this afternoon, with breezy to windy conditions expected, especially over Campbell County and western portions of Crook and Weston Counties. Critical fire weather conditions will occur by mid afternoon, then will persist into early this evening before humidities rise and winds decrease. A red flag warning remains in effect into this evening for Wyoming fire zones 259...297...and 298. && .UNR Watches/Warnings/Advisories... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ259-297-298. && SHORT TERM...13 LONG TERM...10 AVIATION...7 FIRE WEATHER...10
Hazardous weather outlook, Aug 9, 6:51 AM MDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 651 AM MDT TUE AUG 9 2016 WYZ054>056-058-071-101300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 651 AM MDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY UNTIL 800 PM THIS EVENING. A VERY DRY AND HOT AIRMASS WILL SETTLE OVER MUCH OF NORTHEAST WYOMING THIS AFTERNOON...BEHIND A DEVELOPING DRY LINE AND AHEAD OF A COLD FRONT TO THE NORTH OF THE AREA. RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT ACROSS MUCH OF THE NORTHEAST WYOMING PLAINS. WINDS WILL BECOME SOUTH TO SOUTHWEST IN THE AFTERNOON...WITH BREEZY CONDITIONS EXPECTED...ESPECIALLY OVER CAMPBELL COUNTY AND WESTERN PORTIONS OF CROOK AND WESTON COUNTIES. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BY MID AFTERNOON...THEN PERSISTING INTO EARLY THIS EVENING BEFORE HUMIDITIES RISE AND WINDS DECREASE. THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA...ESPECIALLY FAR NORTHEAST WYOMING. STRONG WIND GUSTS ARE POSSIBLE IF ANY STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057- 101300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WYOMING BLACK HILLS- 651 AM MDT TUE AUG 9 2016 /751 AM CDT TUE AUG 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM THE NORTHWEST TO WEST CENTRAL SOUTH DAKOTA PLAINS...WITH A MARGINAL RISK ACROSS THE REST OF THE AREA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS THE AREA THROUGH SATURDAY. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS MOST OF WESTERN SOUTH DAKOTA ON WEDNESDAY WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Aug 9, 5:23 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 523 PM MDT TUE AUG 9 2016 SDZ024-025-028-072-100015- NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- 523 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 615 PM MDT... AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ROCHFORD...OR 15 MILES SOUTH OF LEAD...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STURGIS...SUMMERSET...NEMO...PIEDMONT...ROCHFORD...BROWNSVILLE... TILFORD...GALENA...DEERFIELD...DALTON LAKE...ROUBAIX LAKE... BLACK FOX CAMPGROUND AND FORT MEADE. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 29 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4402 10385 4411 10394 4446 10354 4421 10326 TIME...MOT...LOC 2323Z 232DEG 32KT 4413 10376 CALDERON
Local storm report, Aug 9, 5:36 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 7 W HERMOSA 43.84N 103.33W
08/09/2016 E1.75 INCH CUSTER SD TRAINED SPOTTER
&&
MCKEMYSpecial weather statement, Aug 9, 6:03 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 603 PM MDT TUE AUG 9 2016 SDZ072-073-100045- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 603 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 645 PM MDT... AT 603 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PIEDMONT...OR 12 MILES SOUTHEAST OF STURGIS...MOVING EAST AT 30 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMMERSET...PIEDMONT AND TILFORD. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 38 AND 48. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4420 10341 4432 10348 4446 10301 4422 10294 TIME...MOT...LOC 0003Z 255DEG 26KT 4427 10336 CALDERON
Local storm report, Aug 9, 6:06 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 4 NNW PRINGLE 43.66N 103.63W
08/09/2016 E1.00 INCH CUSTER SD PUBLIC
&&
MCKEMYLocal storm report, Aug 9, 7:18 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL CAMP CROOK 45.55N 103.98W
08/09/2016 E1.50 INCH HARDING SD EMERGENCY MNGR
0715 PM TSTM WND GST CAMP CROOK 45.55N 103.98W
08/09/2016 E50 MPH HARDING SD EMERGENCY MNGR
&&
FFFLocal storm report, Aug 9, 7:26 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 SSE HARDING 45.36N 103.81W
08/09/2016 E1.00 INCH HARDING SD TRAINED SPOTTER
&&
FFFThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:03 PM MDT | Special Weather Statement | UNR | Lawrence | 42 min |
| Aug 9, 6:45 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 60 min |
| Aug 9, 7:40 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 50 min |
| Aug 9, 8:00 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 31 min |
| Aug 9, 8:17 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 50 min |
| Aug 9, 9:05 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 70 min |
| Aug 9, 9:13 PM MDT | Special Weather Statement | UNR | Custer | 32 min |
| Aug 9, 9:39 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 51 min |
| Aug 9, 10:05 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 25 min |
| Aug 9, 10:24 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 22 min |
| Aug 9, 10:31 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 29 min |
| Aug 9, 10:57 PM MDT | Special Weather Statement | UNR | Pennington | 33 min |
| Aug 9, 11:39 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 36 min |
| Aug 10, 3:11 AM MDT | Heat Advisory | UNR | Mellette, Todd, Tripp | 16 hr |
| Aug 10, 4:06 PM MDT | Special Weather Statement | UNR | Lawrence | 39 min |
| Aug 10, 4:09 PM MDT | Special Weather Statement | UNR | Lawrence | 51 min |
| Aug 10, 4:45 PM MDT | Special Weather Statement | UNR | Butte | 45 min |
| Aug 10, 4:53 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Aug 10, 5:13 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 23 min |
| Aug 10, 5:52 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.